Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
148 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is depression medication related to bruising?

I have been prescribed 100 mgs of Sertraline for depression and anxiety symptoms.
I have been taking the tablets since October 2013 and am now noticing that I seem to be bruising very easily.
Is there any relationship between the medication and the bruising?
Fri, 14 Mar 2014
Report Abuse
Psychiatrist 's  Response
Hi,
Sertraline as well as other SSRIs (Selective Serotonin reuptake inhibitors) may increase the risk of bleeding events, although this side effect is very uncommon. The chances of bleeding increase in case of elderly, women and concomitant use of aspirin, nonsteroidal anti-inflammatory drugs, and other anticoagulants.
SSRIs decrease serotonin in platelets which impair their ability to agglutinate and hence increase the chances of bleeding.
I would advise you to report this immediately to your doctor. If I had been you doctor, I would have advised a complete coagulation profile to find out any causes of bleeding.
In case the bruising persists, I would prefer to change to some other antidepressant (preferably not an SSRI).
Hope you get well soon. Best Wishes
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Sertraline


Is depression medication related to bruising?

Hi, Sertraline as well as other SSRIs (Selective Serotonin reuptake inhibitors) may increase the risk of bleeding events, although this side effect is very uncommon. The chances of bleeding increase in case of elderly, women and concomitant use of aspirin, nonsteroidal anti-inflammatory drugs, and other anticoagulants. SSRIs decrease serotonin in platelets which impair their ability to agglutinate and hence increase the chances of bleeding. I would advise you to report this immediately to your doctor. If I had been you doctor, I would have advised a complete coagulation profile to find out any causes of bleeding. In case the bruising persists, I would prefer to change to some other antidepressant (preferably not an SSRI). Hope you get well soon. Best Wishes